Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 18, 2021, 3:32 PM EDT for Logan County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 3:32 PM EDT (19:32 UTC)
- Expired
- Mar 18, 2021, 4:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
County Logan County, WV
The radar
The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 626 m²/s²
- 0-3 km storm-relative helicity
- 780 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WWUS81 KRLX 181932
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Thu Mar 18 2021
WVZ024>026-034-182015-
Wyoming-Boone-Logan-Mingo-
332 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO...
SOUTHEASTERN LOGAN...NORTHWESTERN WYOMING AND SOUTH CENTRAL BOONE
COUNTIES...
At 332 PM EDT, a strong thunderstorm was located over Hinch, or 13
miles southeast of Williamson, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Oceana, Man, R.d. Bailey Lake, Mallory, Amherstdale-Robinette,
Gilbert Creek, Red Jacket, Hinch, Matewan, Gilbert, Clear Fork,
Cyclone, Coal Mountain, Hampden, Pie, Bruno, Kopperston,
Amherstdale-Robine, Sarah Ann and Meador.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3753 8194 3753 8197 3755 8197 3753 8201
3755 8204 3753 8205 3756 8208 3756 8212
3755 8212 3757 8214 3758 8212 3759 8213
3759 8216 3762 8216 3762 8218 3793 8171
3770 8152 3752 8194
TIME...MOT...LOC 1932Z 235DEG 28KT 3759 8204
$$
JPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:25 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 18, 2:25 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 225 PM EDT Thu Mar 18 2021 .SYNOPSIS... Strong low pressure system brings thunderstorm chances today with a cold front tonight. High pressure then prevails most of Friday, through the weekend, and into next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1152 AM Thursday... Low pressure, evident on satellite near the lower Ohio River Valley/Mid Mississippi Valley regions...with a slow moving/nearly stationary frontal boundary stretched east across southern IN/OH, with an occluded front to the south across central KY/TN regions. Dry slot has mostly taken hold across CWA, with breaks in the cloud cover also starting to take hold, particularly near Ohio River vcnty and west into Kentucky. In area to west, and across our western zones, where breaks in the clouds have occurred, cape has been increasing, with spc mesoanalysis page suggesting 500-1000 J/KG. In addition, an area of convection is starting to form across eastern KY as the atmosphere destabilizes. Still looking at the possibility for strong to severe storms...particularly this afternoon, as the low progresses east/se. Mid level lapse rates will steepen across the area, along with strong shear developing, on the order of 40 to 60kts...and already evident on spc mesoanalysis page, with the potential for any convection to become organized. Large hail will be a possibility, especially with low freezing levels around 8000-9000 feet, along with the potential for strong gusty winds to reach the surface owing to mid level dry air. A brief weak tornado also cannot be completely ruled out. In addition, any storms are capable of heavy downpours, and with rather wet conditions in place, isolated water issues cannot be completely ruled out. The low will pull off to the east of the area late tonight and early Friday. Gusty winds will also develop later this afternoon, and linger into the overnight hours, keeping temperatures from falling too much. Cooler, and dry on Friday behind system. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM Thursday... The period starts off quiet and relatively cool with below seasonable temperatures for Saturday morning with expected lows in the low to mid 20's across the area and possible upper teens in the mountains. Thereafter, daytime highs moderate and climb to seasonable with lows slightly below their norm, however will gradually climb to above seasonable by the new work week. High pressure dominates with mainly clear skies and fair weather going into the next period. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 200 PM Thursday... Models indicate a southern stream system forecast to develop over the midwest courtesy of a broad upper level trough forecast extend over almost the entire CONUS. Long range models are coming into better agreement on this feature than previous runs, however are still off on timing somewhat, therefore lowered and delayed POPs going into Tuesday night and Wednesday morning which led to just slight chance to chance POPs. With models so divergent in nature decided to accept guidance thereafter, but not before lowering some POPs and keeping them at slight chance toward the end of this period for Thursday as models diverge even more with timing and location on the next developing system from the same upper level trough. Temperatures will start out slightly above seasonable beginning this period but will quickly experience a warming trend where by Tuesday highs and lows should trend upwards of over 10 degrees higher than normal for this time of year. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 125 PM Thursday... Scattered showers and thunderstorms are starting to develop across much of the lowlands. Any storm is capable of brief heavy downpours, gusty winds over 50 mph, and large hail. Expect brief MVFR/IFR conditions with any storm/shower. Bulk of convection will wane by 01-03Z, but sct showers will continue to be a possibility through at least 09-12Z. In addition, widespread MVFR and local IFR conditions will develop across the area, particularly after 23Z, except for across the mountains where local/areas of LIFR is expected particularly after 04Z including at site KBKW. Gradual improvement to VFR is expected to take hold from north to south after 09Z. In addition, gusty winds can be expected outside of convection. Winds south to southwesterly will gradually veer to a more northerly direction towards and after 00Z. Gusts up to 26 kts at times outside of convection, particularly with passage of a front, after 03-06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing storms and associated flight restrictions could vary from TAFs. Low ceilings overnight may lift to VFR quicker on Friday than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M H H H H H H H H M H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H M M H EKN CONSISTENCY M H H M H H H H M H H H PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY H M H H H M H H H H H H AFTER 18Z FRIDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...SL SHORT TERM...JZ LONG TERM...JZ AVIATION...SL
Hazardous weather outlook, Mar 18, 5:07 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 507 AM EDT Thu Mar 18 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 507 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this afternoon and evening. Some of the thunderstorms could become strong to severe and as a result, there is a Slight Risk of severe weather in effect for nearly the entire region. A Slight Risk of severe weather indicates that isolated to scattered severe storms may occur. Locally damaging winds and large hail around 1 inch in diameter will be the primary severe weather threats, although a brief tornado may also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 18, 2:56 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Thu Mar 18 2021
KYZ105-WVZ005-181930-
Lawrence-Wayne-
256 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
CENTRAL WAYNE COUNTIES...
At 256 PM EDT, a strong thunderstorm was located near Charley, or 7
miles south of Louisa, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Louisa, Wayne, Fort Gay, Ulysses, East Lynn Lake, Charley,
Kiahsville, Dunlow, Gallup, Clifford, Glenhayes, East Lynn and Genoa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3828 8238 3815 8228 3814 8228 3813 8226
3811 8226 3810 8224 3808 8223 3805 8220
3794 8249 3796 8253 3795 8258 3793 8258
3792 8260 3790 8260 3788 8264 3789 8266
3803 8277
TIME...MOT...LOC 1856Z 237DEG 20KT 3800 8264
JPSpecial weather statement, Mar 18, 3:05 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
305 PM EDT Thu Mar 18 2021
WVZ016-018-181930-
Calhoun-Roane-
305 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN AND
SOUTHERN ROANE COUNTIES...
At 304 PM EDT, a strong thunderstorm was located 8 miles northwest of
Amma, or 13 miles south of Spencer, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
Gandeeville.
This includes Interstate 79 between mile markers 22 and 35.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3878 8113 3860 8110 3856 8114 3853 8119
3853 8123 3852 8127 3853 8130 3854 8135
3855 8147 3856 8149 3869 8152
TIME...MOT...LOC 1904Z 261DEG 17KT 3862 8141
12Local storm report, Mar 18, 3:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL POINT PLEASANT 38.85N 82.13W
03/18/2021 M0.25 INCH MASON WV PUBLIC
PEA SIZE HAIL. OBSERVER TIME CORROBORATED
WITH RADAR.
&&Local storm report, Mar 18, 3:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL GALLIPOLIS 38.85N 82.15W
03/18/2021 M0.25 INCH GALLIA OH TRAINED SPOTTER
PEA SIZE HAIL. OBSERVER TIME CORROBORATED
WITH RADAR.
&&Special weather statement, Mar 18, 3:27 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
327 PM EDT Thu Mar 18 2021
OHZ075-076-084-085-182000-
Washington-Athens-Meigs-Vinton-
327 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MEIGS...SOUTHWESTERN
WASHINGTON...ATHENS AND SOUTHEASTERN VINTON COUNTIES...
At 327 PM EDT, a strong thunderstorm was located 7 miles southwest of
Albany, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Athens, Albany, Coolville, Tuppers Plains, Amesville, Wilkesville,
Stroud Run State Park, Dyesville, Darwin, Salem Center,
Harrisonville, Dexter and Carpenter.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3945 8191 3922 8171 3921 8173 3919 8174
3918 8176 3917 8175 3901 8227 3916 8240
3946 8193
TIME...MOT...LOC 1927Z 235DEG 28KT 3913 8226
JPSpecial weather statement, Mar 18, 3:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Thu Mar 18 2021
WVZ024>026-034-182015-
Wyoming-Boone-Logan-Mingo-
332 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO...
SOUTHEASTERN LOGAN...NORTHWESTERN WYOMING AND SOUTH CENTRAL BOONE
COUNTIES...
At 332 PM EDT, a strong thunderstorm was located over Hinch, or 13
miles southeast of Williamson, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Oceana, Man, R.d. Bailey Lake, Mallory, Amherstdale-Robinette,
Gilbert Creek, Red Jacket, Hinch, Matewan, Gilbert, Clear Fork,
Cyclone, Coal Mountain, Hampden, Pie, Bruno, Kopperston,
Amherstdale-Robine, Sarah Ann and Meador.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3753 8194 3753 8197 3755 8197 3753 8201
3755 8204 3753 8205 3756 8208 3756 8212
3755 8212 3757 8214 3758 8212 3759 8213
3759 8216 3762 8216 3762 8218 3793 8171
3770 8152 3752 8194
TIME...MOT...LOC 1932Z 235DEG 28KT 3759 8204
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 12:34 PM EDT | Special Weather Statement | RLX | Cabell, Wayne | 41 min |
| Mar 18, 1:24 PM EDT | Special Weather Statement | RLX | Jackson, Putnam | 36 min |
| Mar 18, 1:58 PM EDT | Special Weather Statement | RLX | Putnam | 32 min |
| Mar 18, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 30 min |
| Mar 18, 2:29 PM EDT | Special Weather Statement | RLX | Roane | 31 min |
| Mar 18, 2:30 PM EDT | Special Weather Statement | RLX | Cabell | 45 min |
| Mar 18, 2:48 PM EDT | Special Weather Statement | RLX | Boone, Kanawha | 27 min |
| Mar 18, 2:54 PM EDT | Special Weather Statement | RLX | Logan, Mingo | 36 min |
| Mar 18, 2:56 PM EDT | Special Weather Statement | RLX | Wayne | 34 min |
| Mar 18, 3:05 PM EDT | Special Weather Statement | RLX | Roane | 25 min |
| Mar 18, 3:06 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 39 min |
| Mar 18, 3:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 34 min |
| Mar 18, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 47 min |
| Mar 18, 3:59 PM EDT | Special Weather Statement | RLX | Mingo | 46 min |
| Mar 18, 4:13 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 47 min |
| Mar 18, 4:23 PM EDT | Special Weather Statement | RLX | Lincoln | 37 min |
| Mar 18, 4:32 PM EDT | Special Weather Statement | RLX | Jackson, Wirt | 28 min |
| Mar 18, 4:36 PM EDT | Special Weather Statement | RLX | Doddridge, Ritchie, Tyler | 24 min |
| Mar 18, 4:44 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 46 min |
| Mar 18, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 47 min |
| Mar 18, 5:23 PM EDT | Special Weather Statement | RLX | Logan | 52 min |
| Mar 18, 5:33 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 42 min |
| Mar 18, 5:43 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 47 min |
| Mar 18, 5:54 PM EDT | Special Weather Statement | RLX | Cabell | 36 min |
| Mar 18, 5:56 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 34 min |
| Mar 18, 6:09 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam, Wayne | 36 min |
| Mar 18, 6:15 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 30 min |
| Mar 18, 6:23 PM EDT | Flash Flood Warning | RLX | Wyoming | 112 min |
| Mar 18, 6:30 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 45 min |
| Mar 18, 6:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 29 min |
| Mar 18, 7:14 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 31 min |
| Mar 18, 7:22 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 23 min |
| Mar 18, 7:36 PM EDT | Special Weather Statement | RLX | Kanawha | 39 min |
| Mar 18, 7:54 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 36 min |
| Mar 18, 7:54 PM EDT | Special Weather Statement | RLX | Braxton | 36 min |
| Mar 18, 2:18 PM EDT | Special Weather Statement | RLX | Gallia, Meigs | 42 min |
| Mar 18, 3:27 PM EDT | Special Weather Statement | RLX | Athens, Meigs | 33 min |
| Mar 18, 4:16 PM EDT | Special Weather Statement | RLX | Lawrence | 44 min |
| Mar 18, 5:53 PM EDT | Flash Flood Warning | RLX | Gallia | 112 min |
| Mar 18, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup | 33 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.